Alert archive / Minnesota / Small Craft Advisories in 2021

Small Craft Advisory 97, NWS Duluth, MN

November 25, 2021

NWS Duluth, MN issued this small craft advisory at Nov 25, 2021, 9:58 AM CST. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Nov 25, 2021, 9:58 AM CST (15:58 UTC)
Expired
Nov 25, 2021, 4:00 PM CST
In force
6 hr
Issued by
NWS Duluth, MN

The text

As transmitted.

102 
WHUS73 KDLH 251558
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
958 AM CST Thu Nov 25 2021

LSZ140-141-252200-
/O.EXP.KDLH.GL.W.0012.000000T0000Z-211125T1600Z/
/O.EXB.KDLH.SC.Y.0096.211125T1600Z-211125T2200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
958 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM CST THIS AFTERNOON...
...GALE WARNING WILL EXPIRE AT 10 AM CST THIS MORNING...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt 
  expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ147-148-150-252200-
/O.CAN.KDLH.SC.Y.0096.000000T0000Z-211125T2200Z/
/O.NEW.KDLH.SC.Y.0097.211125T1600Z-211125T2200Z/
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
958 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS 
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Sand Island to Bayfield WI, Oak Point to Saxon Harbor 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ142>146-251800-
/O.CON.KDLH.SC.Y.0096.000000T0000Z-211125T1800Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
958 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON CST TODAY...

* WHAT...Waves 1 to 3 ft.

* WHERE...Port Wing to Sand Island WI, Two Harbors to Duluth MN, 
  Duluth MN to Port Wing WI, Taconite Harbor to Silver Bay 
  Harbor MN and Silver Bay Harbor to Two Harbors MN.

* WHEN...Until noon CST today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
2 follow-up statements
083 
WHUS73 KDLH 251754
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
1154 AM CST Thu Nov 25 2021

LSZ142>146-251900-
/O.EXP.KDLH.SC.Y.0096.000000T0000Z-211125T1800Z/
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
1154 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY WILL EXPIRE AT NOON CST TODAY...

Winds and waves have diminished so the advisory will be allowed to
expire.

$$

LSZ147-148-150-252200-
/O.CON.KDLH.SC.Y.0097.000000T0000Z-211125T2200Z/
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
1154 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with gusts up to 25 kt and 
  waves 2 to 5 ft expected.

* WHERE...Sand Island to Bayfield WI, Oak Point to Saxon Harbor 
  WI and Outer Apostle Islands Beyond 5 NM from Mainland.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

LSZ140-141-252200-
/O.CON.KDLH.SC.Y.0096.000000T0000Z-211125T2200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
1154 AM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON...

* WHAT...Northwest winds 10 to 15 kt with gusts up to 30 kt 
  expected.

* WHERE...Grand Portage to Grand Marais MN and Grand Marais to 
  Taconite Harbor MN.

* WHEN...Until 4 PM CST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Anyone operating a smaller vessel should avoid navigating in
hazardous conditions.

&&

$$

BJH
638 
WHUS73 KDLH 252204
MWWDLH

URGENT - MARINE WEATHER MESSAGE
National Weather Service Duluth MN
404 PM CST Thu Nov 25 2021

LSZ140-141-252315-
/O.EXP.KDLH.SC.Y.0096.000000T0000Z-211125T2200Z/
Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
404 PM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to diminish this evening and the
advisory will be allowed to expire.

$$

LSZ147-148-150-252315-
/O.EXP.KDLH.SC.Y.0097.000000T0000Z-211125T2200Z/
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
404 PM CST Thu Nov 25 2021

...SMALL CRAFT ADVISORY HAS EXPIRED...

Winds and waves will continue to diminish this evening and the
advisory will be allowed to expire.

$$

BJH

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this small craft advisory went out at Nov 25, 5:56 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Nov 25, 5:56 AM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
556 AM CST Thu Nov 25 2021

.DISCUSSION...(Today through Wednesday)
Issued at 412 AM CST Thu Nov 25 2021

Summary: Happy Thanksgiving! A quiet day is expected for most with
mostly sunny skies and chilly temps. South Shore lake-effect snow
will continue this morning before ramping down this afternoon.
Additional snow accumulations of 1-2" will be possible through the
afternoon today. A clipper system this weekend has the potential to
bring widespread light snow, with accumulations of 2 inches or less.
The remainder of the forecast is expected to be quiet with little to
no precip.

Northwest flow following yesterday's cold front is currently leading
to cold air advection across the CWA. Expect skies to clear this
morning and remain mostly sunny throughout the rest of today as high
pressure slowly propagates eastward. High temps today will be
noticeably cooler, ranging from the mid teens in the Arrowhead and
far northern MN to the mid 20s in north-central WI. Lake-effect snow
in Iron County and adjacent areas will continue this morning, with
an additional 1-2" of snow possible. An infiltration of low-level
dry air early this afternoon is expected to bring lake-effect snow
to an end. Low temps tonight were lowered to the single digits,
since strong diurnal cooling is likely to occur before cloud cover
arrives early tomorrow morning.

A shot of mid-level vorticity crossing the CWA on Friday is likely
to develop cloud cover and may produce light snow showers across the
Arrowhead and South Shore. A better chance for widespread snow will
be this weekend as a clipper system arrives on Saturday. While
spatial distribution of snow will be much more widespread compared
to the past few systems, the lack of moisture will once again limit
snow accumulations. Probabilistic model guidance has a moderate-high
chance of snow accumulations exceeding several tenths of an inch
across the CWA. However, probabilities drop off significantly at 2
inches. Therefore, this weekend's system is most likely to bring 2
inches of snow or less.

South Shore lake-effect snow will once again be possible on Sunday
as winds return to the northwest. However, this lake-effect will be
short-lived as high pressure builds over the area on Monday. The
remainder of the forecast period will be relatively quiet with the
occasional shortwave bringing light precip to portions of the CWA.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 556 AM CST Thu Nov 25 2021

Cloud cover has been decreasing across the region this morning as
high pressure builds. HYR is expected to improve from MVFR to VFR
later this morning as the stratus deck over northwest WI continues
to move east. Light snow showers associated with this MVFR stratus
deck in HYR may briefly lead to MVFR visibilities over the next
couple hours. Conditions for most of the period are expected to be
VFR as high pressure dominates the pattern. The exception will be
some sporadic MVFR cigs this morning in INL and IFR cigs in BRD.

&&

.MARINE...
Issued at 412 AM CST Thu Nov 25 2021

North-northwest winds are expected to continue this morning with
decreasing cloud cover. A Gale Warning remains in effect until 10 AM
this morning from Taconite Harbor to Grand Portage due to the
potential of gusts to 40 knots. These strong winds gusts will be a
result of downslope flow from the higher terrain of the North Shore.
The remaining zones are under a Small Craft Advisory with wind gusts
today expected to range from 25 to 30 knots. Waves will be highest
around the Apostle Islands with wave heights of 4 to 6 feet. Light
freezing spray will also be possible. High pressure moving towards
western Lake Superior tonight will ease winds and waves for
tomorrow. Winds are expected to shift to the south tomorrow with
waves of 1 to 2 feet from Taconite Harbor to Grand Portage.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  20   9  28  19 /   0   0  20  10
INL  17   3  27  15 /   0   0  20  10
BRD  21  11  32  21 /   0   0   0  10
HYR  22   4  29  16 /   0   0  10  10
ASX  24   8  31  18 /  20   0  20  10

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until noon CST today for LSZ142>146.

     Small Craft Advisory until 4 PM CST this afternoon for LSZ147-
     148-150.

     Gale Warning until 10 AM CST this morning for LSZ140-141.

&&

DISCUSSION...Unruh
AVIATION...Unruh
MARINE...Unruh
Hazardous weather outlook, Nov 25, 3:56 AM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
356 AM CST Thu Nov 25 2021

MNZ010>012-018>021-025-026-033>038-WIZ001>003-006>009-261130-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Burnett-Washburn-Sawyer-Price-
356 AM CST Thu Nov 25 2021

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snowfall amounts are possible Saturday through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

WIZ004-261130-
Iron-
356 AM CST Thu Nov 25 2021

This Hazardous Weather Outlook is for portions of northwest
Wisconsin.

.DAY ONE...Today and Tonight

Up to one inch of snow may occur over northern Iron County this
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Light snowfall amounts are possible Saturday through Saturday
night.

.SPOTTER INFORMATION STATEMENT...

Snow spotters are requested to report their snowfall measurements
to the National Weather Service.

LSZ121-140>148-150-261130-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
356 AM CST Thu Nov 25 2021

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...Today and Tonight

Gale force gusts will be possible from Grand Portage to Taconite
Harbor this morning. A Gale Warning remains in effect. Gusty
winds will create hazardous waves for small craft through the
afternoon along the south shore. A Small Craft Advisory remains
in effect.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Gusty winds Saturday night over the outer Apostle Islands may
create hazardous waves for small craft. A Small Craft Advisory
may be needed.

GSF

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Small Craft Advisories in Minnesota, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.